Basically, I have had acne all my life. I mean that. I had really bad blotchy skin through my teenage years and early twenties. I used to pray that the acne would go away. It was the bane of my existence. Then in my late twenties and early thirties, something in the hormones of having kids must have changed in my body after that, because then it lessened and wasn't quite so bad. I still would have breakouts periodically but it was so much better than before I wasn't bothered by it so much.
Now if you can believe it, I have acne again, and I'm happy about it. What????? Yes I'm actually wearing it like a badge of honor. The reason for this schadenfreude is the new cancer drug I started taking on June 15 called Tarceva. This drug has not been around very long, I think it just got FDA approval in 2005. It is used in lung cancer and pancreatic cancer patients and has been very successful in many cases in stopping the cancer from growing for a period of time, and in other cases to shrink it even more. Since it hasn't been around very long, there are not a lot of statistics on it, but many patients are having great success in no progression for years. Long story short, the best indicator that my cancer cells are affected by this targeted drug is the rash. If I had not developed the rash it could mean the cells didn't have the receptors the drug hones in on and causes interruption of cell growth.
Dr. Litton thinks that because of my fabulous response to chemo, I will also have a good response to Tarceva. I saw him today for a check on my status, and he was pleased with the rash. He gave me an order for a chest x-ray and I made an appointment for another followup with him on July 15.
He says the rash will probably continue, so I will still use the Clindamycin gel and Minocycline antibiotic. If the rash gets worse by next week, he has prescribed a steroid called Medrol.